Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 7, 2020, 10:48 PM CDT for Knox County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 10:48 PM CDT (03:48 UTC)
- Expired
- Apr 7, 2020, 11:12 PM CDT
- In force
- 24 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 11:01 PM CDT | HAIL 1.5 | 2 N Galesburg, IL | SEVERAL REPORTS ON SOCIAL MEDIA OF 1 TO 1.5 INCH DIAMETER HAIL BETWEEN GALESBURG AND HENDERSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
596 WUUS53 KILX 080348 SVRILX ILC095-080445- /O.NEW.KILX.SV.W.0010.200408T0348Z-200408T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 1048 PM CDT Tue Apr 7 2020 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Central Knox County in west central Illinois... * Until 1145 PM CDT. * At 1048 PM CDT, a severe thunderstorm was located near North Henderson, or 7 miles northwest of Galesburg, moving southeast at 40 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Galesburg, Knoxville, Wataga, Yates City, Williamsfield, Gilson, East Galesburg, Henderson, Dahinda and Galesburg Airport. This includes Interstate 74 between mile markers 41 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4097 8999 4072 8998 4093 9044 4109 9043 TIME...MOT...LOC 0348Z 296DEG 33KT 4104 9047 HAIL...1.25IN WIND...<50MPH $$ 25
2 follow-up statements
442 WWUS53 KILX 080402 SVSILX Severe Weather Statement National Weather Service Lincoln IL 1102 PM CDT Tue Apr 7 2020 ILC095-080445- /O.CON.KILX.SV.W.0010.000000T0000Z-200408T0445Z/ Knox- 1102 PM CDT Tue Apr 7 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR CENTRAL KNOX COUNTY... At 1102 PM CDT, a severe thunderstorm was located near Galesburg, moving southeast at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Galesburg, Knoxville, Yates City, Williamsfield, Gilson, East Galesburg and Dahinda. This includes Interstate 74 between mile markers 44 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4097 8999 4072 8998 4095 9044 4103 9043 TIME...MOT...LOC 0402Z 296DEG 33KT 4097 9032 HAIL...1.00IN WIND...<50MPH $$ 25
418
WWUS53 KILX 080412
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1112 PM CDT Tue Apr 7 2020
ILC095-080422-
/O.CAN.KILX.SV.W.0010.000000T0000Z-200408T0445Z/
Knox-
1112 PM CDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4097 8999 4072 8998 4095 9044 4103 9043
TIME...MOT...LOC 0411Z 296DEG 33KT 4093 9021
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 9:15 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 7, 9:15 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 915 PM CDT Tue Apr 7 2020 .SYNOPSIS... Issued at 905 PM CDT Tue Apr 7 2020 Widely scattered thunderstorms will be possible tonight, mainly along and north of the I-74 corridor. Overnight lows will range from the lower 50s from the Peoria area northward...to the lower 60s south of I-70. && .UPDATE... Issued at 915 PM CDT Tue Apr 7 2020 A broken line of convection has developed along a slow-moving cold front extending from the Chicago metro westward into central Iowa. CAMs have not been adequately catching the storm development on the western end of the front across Iowa, making short-term forecasting a bit challenging. Latest mesoanalysis continues to show a moderately unstable airmass south of the boundary across central Illinois, characterized by MLCAPEs of around 1500J/kg. 0-6km bulk shear values decrease further south, but are still an appreciable 40-50kt across the area. Main mitigating factor for storms continues to be mid-level capping in the warm sector, although that has been gradually weakening this evening. Given current radar trends, think the storms along the front will slowly weaken with time as they track E/SE into the more unfavorable airmass further south. Have adjusted PoPs to carry low chance along/north of the I-74 corridor for the next few hours, then continued just slight chance PoPs across the eastern KILX CWA after midnight in case an isolated shower/storm can develop along the front as it sinks further southward. && .SHORT TERM...(This evening through Wednesday night) ISSUED AT 325 PM CDT Tue Apr 7 2020 Clouds cleared out this afternoon amid a capping layer at 850 mb, and limited low level moisture. The cold front will come into an area of substantial elevated instability (2500 J/kg MLCAPE), with potential for some strong updrafts after the warm layer aloft erodes ahead of the cold front. However, HRRR and RAP updates are showing very isolated showers/storms in our forecast area this evening, most likely attributed to the lack of moisture. We have reduced PoPs early this evening to slight chance, but ramp up to Chance in our east-southeast counties later this evening, lingering through 3-4 am south of I-70. The front does appear poised to energize a bit farther to the southeast toward Taylorville and Shelbyville later this evening, so we did continue chance PoPs that far west. Confidence on coverage of storms tonight is low, but the Slight Risk east of Bloomington to Decatur indicates the potential for large hail should any storms develop in that area this evening. The next point of concern is the potential for severe storms again with the stronger cold front Wed afternoon into evening. Once again, deep layer moisture will be limited, and MLCAPE instability will be lower, in the 800-1200 J/kg range. However, wind shear will be in the 60-70kt range, and there appear to be pockets of strong vorticity along the boundary. SPC's 17z updated expanded the Slight Risk northward all the way to I-74, for large hail and damaging winds. It was previously limited to south of I-70. Deterministic models are showing higher QPF potential, so have gone with the likely/categorical PoPs ahead of the front. The front will be moving quickly through the area, with forward motion of 45-50 mph. That will aid in producing enhanced updrafts as well. .LONG TERM...(Thursday through Tuesday) ISSUED AT 325 PM CDT Tue Apr 7 2020 Strong northwest winds will highlight Thursday, with sustained winds in the 20-25 mph range, just below advisory criteria (30 mph). Gusts will reach over 40 mph at times, especially in the afternoon. Mixing heights look to reach up to 5-7K FT, tapping into 40-45 KT winds. So despite ample sunshine on Thursday, high temps will struggle to reach the lower 50s, or 20-25 degrees cooler than Wednesday. Winds will not be as strong on Friday, in the 15-20 mph range, but chilly highs in upper 40s to low 50s will continue one more day. Saturday will see increasing rain chances north of I-70 as a warm front develops across NW Illinois. Southerly winds will bring increasing moisture and slightly warmer temps. Highs will reach into the mid to upper 50s under a showery day. Rain chances will diminish only briefly Saturday night as a surface low pressure center progresses from Oklahoma to Kentucky on Sunday. Rain chances will increase to Likely Sunday south of I-72/Danville, but thunder potential will be minimal. An unfortunate result of that low passage will be colder air being pulled into Illinois for Monday and Tuesday. Overnight lows will dip below zero both nights, with a few flakes of snow not out of the question Monday night for areas N of I-72/Danville. The models tend to have a problem modifying sufficiently in response to the warmer ground in place ahead of that system this time of year, so there will likely be warming air mass temps as the models catch up to a more likely scenario. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 644 PM CDT Tue Apr 7 2020 VFR conditions will prevail through the entire 00z TAF period. A cold front currently extending from southern Wisconsin into central Iowa will sag southward tonight...reaching the I-72 corridor shortly after midnight. Isolated thunderstorms will be possible along the boundary: however, most model solutions keep the activity N/NE of the terminals. Have included VCTS at KPIA/KBMI/MCMI between 03z and 07z in case a few cells develop this far W/SW along the front before diminishing overnight. Further south, have kept the remaining TAF sites completely dry. Winds will initially be SW with gusts of around 20kt this evening, then will veer to W and decrease to 10kt or less as the front approaches. Once the boundary passes, light NW winds are expected late tonight into Wednesday morning. Winds will once again swing around to the S/SW late Wednesday as a stronger cold front approaches from the northwest. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SYNOPSIS...Barnes SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Barnes
Hazardous weather outlook, Apr 7, 3:33 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 333 PM CDT Tue Apr 7 2020 ILZ027>031-037-081100- Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 333 PM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible during this evening. These may be strong with hail and gusty winds possible, mainly east of I-39. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Isolated thunderstorms are expected late Wednesday afternoon into mid Wednesday evening, before a cold front passes. A few of these thunderstorms may be strong to locally severe with hail and gusty winds possible. Behind the front, northwest winds will gust up to 40 mph on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 7 to 11 pm, mainly east of I-39. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ036-040-041-047-049-050-081100- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 333 PM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible this evening after sunset. These may be strong with hail and strong winds possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday evening, before a cold front passes. Strong to severe storms are possible with large hail and damaging winds possible. Flooding on the Illinois River will continue for several more days from Havana to Beardstown. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 8 pm to midnight. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ042-048-051-052-061-081100- Christian-Logan-Menard-Sangamon-Shelby- 333 PM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Isolated to scattered thunderstorms are possible this evening. These may be strong to briefly severe storms, with hail and strong winds possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday evening, before a cold front passes. Strong to severe storms are possible with large hail and damaging winds possible. Behind the front, northwest winds will gust up to 40 mph on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 8 pm to 1 am tonight. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ038-043>046-053>057-062-063-081100- Champaign-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-Macon- McLean-Moultrie-Piatt-Vermilion- 333 PM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Isolated to scattered thunderstorms are possible this evening into early overnight. These may be strong to locally severe especially near the Indiana border, with hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday evening, before a cold front passes. Strong to severe storms are possible with large hail and damaging wind gusts possible. Behind the front, northwest winds will gust up to 40 mph on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 9 pm to 2 am tonight. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-081100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 333 PM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Isolated to scattered thunderstorms are possible this evening, lingering early overnight. These may be strong to locally severe, with the best severe weather chances near the Indiana border. Damaging winds and hail are the primary threats. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday night, before a cold front passes. These may be severe Wednesday evening, with damaging winds and large hail the main threats. Much cooler air will arrive for the end of the week. There is a potential for frost late Thursday night, which could damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 10 pm to 3 am tonight. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. 07
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:53 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Peoria, Stark | 52 min |
| Apr 8, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 43 min |
| Apr 8, 4:08 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 30 min |
| Apr 8, 4:34 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard, Morgan, Sangamon | 41 min |
| Apr 8, 4:40 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Logan, Mason, Menard, Tazewell | 50 min |
| Apr 8, 5:07 PM CDT | Special Weather Statement | ILX | McLean | 38 min |
| Apr 8, 5:10 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Menard, Sangamon | 50 min |
| Apr 8, 5:16 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Macon, Menard, Piatt | 44 min |
| Apr 8, 5:27 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 33 min |
| Apr 8, 5:29 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Sangamon, Scott | 31 min |
| Apr 8, 5:56 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more | 49 min |
| Apr 8, 6:08 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 52 min |
| Apr 8, 6:33 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Clay, Coles, Crawford, Cumberland, Douglas and 5 more | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.